Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 25, NWS Great Falls, MT

July 10, 2014Glacier County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 10, 2014, 10:40 PM MDT for Glacier County, Montana. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2014, 10:40 PM MDT (04:40 UTC)
Expired
Jul 10, 2014, 11:30 PM MDT
In force
50 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Glacier County, MT

The radar

The Great Falls radar (KTFX), 195 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 11:00 PM MDTHAIL 16 Nne Babb, MTHAIL ESTIMATED UP TO THE SIZE OF QUARTERS OBSERVED WITH A THUNDERSTORM AT 11PM MDT. LOCATION AND TIME ARE APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 4.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2014-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2014-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3772 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WUUS55 KTFX 110440
SVRTFX
MTC035-110530-
/O.NEW.KTFX.SV.W.0025.140711T0440Z-140711T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1040 PM MDT THU JUL 10 2014

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GLACIER COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 1130 PM MDT

* AT 1036 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 28 MILES
  NORTHWEST OF BROWNING...AND MOVING SOUTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL GLACIER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4900 11250 4855 11274 4884 11359 4901 11332
TIME...MOT...LOC 0440Z 301DEG 36KT 4890 11320

HAIL...1.00IN
WIND...60MPH

$$

WARANAUSKAS
2 follow-up statements
178 
WWUS55 KTFX 110503
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1103 PM MDT THU JUL 10 2014

MTC035-110530-
/O.CON.KTFX.SV.W.0025.000000T0000Z-140711T0530Z/
GLACIER MT-
1103 PM MDT THU JUL 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
GLACIER COUNTY UNTIL 1130 PM MDT...

AT 1054 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 19 MILES NORTH OF
BROWNING...AND MOVING SOUTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL GLACIER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4885 11351 4899 11331 4900 11250 4855 11274
TIME...MOT...LOC 0503Z 301DEG 36KT 4878 11290

HAIL...1.00IN
WIND...60MPH

$$
614 
WWUS55 KTFX 110525
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1125 PM MDT THU JUL 10 2014

MTC035-110535-
/O.EXP.KTFX.SV.W.0025.000000T0000Z-140711T0530Z/
GLACIER MT-
1125 PM MDT THU JUL 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GLACIER COUNTY WILL
EXPIRE AT 1130 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4885 11351 4899 11331 4900 11250 4855 11274
TIME...MOT...LOC 0525Z 301DEG 36KT 4867 11261

$$

WARANAUSKAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:05 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 10, 9:05 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
905 PM MDT Thu Jul 10 2014

.DISCUSSION...
Update forthcoming. Lingering monsoonal moisture, along with
atmospheric instability along the southwest Montana/Idaho border, is
allowing isolated thunderstorms to continue. However, the moisture
source is beginning to decrease and convective activity should
further decrease with the loss of daytime heating. Have scaled back
the POP field through midnight, keeping POPs over extreme south and
southeast Montana. Have scaled back POPs even further after
midnight. In the north, circulation around an upper low centered
over western Saskatchewan is pushing moisture into an unstable
airmass and across the Canadian prairie. This moisture has combined
with a cold front moving south and the result is the development of
isolated thunderstorms. Satellite imagery indicates a strong
thunderstorm moving east-southeast across southern Alberta at this
time. RUC model data and HRRR analysis want to bring the core of
this storm south of the international border after 05z, affecting
areas along the Hi-Line. Have gone with low POPs across the northern
portion of the county warning area for this reason, bringing the threat
as far south as Lewistown and as far west as Great Falls per the
RUC. Temperatures look reasonable.

&&

.AVIATION...
UPDATED 2335Z.
VFR conditions will continue across north central, central, and
southwest Montana at least through the day on Friday. Skies will
remain partly cloudy across the area through at least 06Z, with only
isolated thunderstorms possible along the SW Montana/NE Idaho
border, well south of the KBZN terminal. Moisture wrapping around a
low pressure system in central Canada combined with a weak cold
front moving into the area from the north between 06Z and 18Z. This
will bring increasing mid level cloudiness with isolated
showers/thunderstorms to much of north central (KCTB KHVR) and
central (KGTF KLWT) Montana. Have only mentioned VCSH in the TAFs at
this time, as am thinking that the chance for thunderstorms is lower
than the chance for showers due to this occurring during a
climatologically less unstable timeframe. However, will monitor
shower/storm development through 06Z for further potential updates.
Clouds/showers/storms will decrease after 18Z as the system exits
the area. However, monsoonal moisture will move back into southwest
Montana (including KBZN) after 18Z, bringing a chance of
thunderstorms there.
Coulston

&&

.PREV DISCUSSION...Issued 242 PM MDT Thu Jul 10 2014

Thursday through Saturday...Hot and dry conditions will continue
as the slowly moving large scale ridge continues to be dominant
force in the weather pattern over much of the Western United States.
Will continue to remain in a transition period on the edge of the
ridge through at least the next 24 hours. This will allow for
showers to develop as moisture allows. The best chance will be
with afternoon heating over the Mountains of Southwest Montana and
across the highline Thursday Evening as a weak disturbance moves
across the northern counties. By Friday a slight increase in
available moisture will allow for more showers and thunderstorms
to develop with afternoon heating...however showers will likely be
limited to scattered at best coverage. Another round of showers
will again occur on Saturday during peak heating mainly over the
higher terrain. Suk

Saturday night through Thursday...An upper level ridge high
pressure will be over the region this weekend...then the upper level
ridge will shift westward on Monday...as a fairly strong upper level
low pressure over the Great Lakes area rotates a bit cooler air into
the region. As the upper level low over the Great Lakes begins to
move eastward on Tuesday...the upper level ridge will also start to
shift back eastward for Tuesday afternoon through Thursday. Thus
fairly warm temperatures are expected for Sunday...then seasonable
temperatures for Monday and Tuesday...with a return to slightly
above normal temperatures for Wednesday and Thursday. In terms of
precipitation...confidence is quite low on any one given day...thus
most days the chances for thunderstorms are fairly isolated. The
best time frame for any storms to occur will be late afternoon
through around Midnight...but again the thunderstorm activity should
be fairly isolated and not have significant impacts on any one given
day. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  78  54  86 /  20  10  10  10
CTB  51  75  50  84 /  20  10  10  10
HLN  58  84  58  88 /  10  10  20  20
BZN  53  83  54  83 /  10  30  20  40
WEY  44  79  44  76 /  30  50  40  50
DLN  54  84  55  83 /  10  20  20  40
HVR  56  80  53  88 /  20  20  10  10
LWT  54  78  53  84 /  20  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Special weather statement, Jul 10, 10:25 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1025 PM MDT THU JUL 10 2014

MTZ009-010-110515-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
1025 PM MDT THU JUL 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLACIER COUNTY UNTIL
1115 PM MDT...

AT 1018 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 36 MILES NORTH OF KIOWA...OR 58 MILES NORTHWEST
OF CUT BANK...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFNORTHERN GLACIER COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4901 11271 4871 11302 4887 11359 4901 11354
TIME...MOT...LOC 0425Z 287DEG 29KT 4901 11337

WARANAUSKAS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:25 PM MDTSpecial Weather StatementTFXGlacier50 min
Jul 11, 1:01 AM MDTSpecial Weather StatementTFXHill44 min
Jul 11, 1:12 AM MDTSevere Thunderstorm WarningTFXBlaine, Hill48 min
Jul 11, 1:27 AM MDTSpecial Weather StatementTFXToole48 min
Jul 11, 1:55 AM MDTSevere Thunderstorm WarningTFXBlaine25 min
Jul 11, 3:28 AM MDTSpecial Weather StatementTFXHill47 min
Jul 11, 4:23 AM MDTSpecial Weather StatementTFXBlaine67 min

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.